Red yeast rice may lower blood lipid levels
| | |
January 27, 2007
Filed under Uncategorized
CM NEWS – Replacing daily intake of white rice with red yeast rice may have a positive lipid-lowering effects in patients with primary hyperlipidemia, a meta-analysis of 93 randomized trials concludes.
The study was released in Chinese Medicine journal and was a joint study by alternative medicine experts in Norway and traditional Chinese medicine researchers in Shanghai and Beijing.
The meta study analyzed data from 93 randomized trials which include a total of 9625 participants. Researchers find that hyperlipidemia patients who have consumed red rice show significant reduction of serum total cholesterol levels (weighted mean difference -0.91 mmol/L, 95% confidence interval -1.12 to -0.71), triglycerides levels (-0.41 mmol/L, -0.6 to -0.22), and LDL-cholesterol levels (-0.73 mmol/L, -1.02 to -0.043), and increase of HDL-cholesterol levels (0.15 mmol/L, 0.09 to 0.22), compared to placebo groups.
Researchers emphasize that the positive effect on lipid levels by red rice shown by these studies indicates short term benefits. Whether red rice should be recommended as an alternative treatments for primary hyperlipidemia requires further studies.
According to Medline, red yeast rice contains several compounds collectively known as Monacolins, substances known to inhibit cholesterol synthesis. One of these, “Monacolin K” is a potent inhibitor of HMG-CoA reductase, and is also known as Mevinolin or Lovastatin (Mevacor®, a drug produced by Merck & Co., Inc).
Medline also says:
There is limited evidence about the side effects of red yeast. Mild headache and abdominal discomfort can occur. Side effects may be similar to those for the prescription drug lovastatin (Mevacor®). Heartburn, gas, bloating, muscle pain or damage, dizziness, asthma, and kidney problems are possible. People with liver disease should not use red yeast products.
In theory, red yeast may increase the risk of bleeding. Caution is advised in patients with bleeding disorders or taking drugs that may increase the risk of bleeding. Dosing adjustments may be necessary. A metabolite of Monascus called mycotoxin citrinin (CTN) in fermentation may be harmful.